Hail, Kit Carson
- When
- September 14, 5:00 PM MST
- Where
- Kit Carson County, 6.84 mi N of Peconic
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.418, -102.145
Mostly pea to dime size hail fell. There were a few quarter size hail stones that fell.
A thunderstorm produced hail up to quarter size northeast of Burlington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A thunderstorm produced hail up to quarter size northeast of Burlington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 14, 4:53 PM MST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 553 PM MDT Thu Sep 14 2017 .SHORT TERM...(This evening through Friday) Issued at 226 PM MDT Thu Sep 14 2017 Broad ridging has shifted further east, with diffluent flow developing into the southwest US. Lee trough extends from eastern Colorado over our CWA, with several weak covergence zones/trough axis over our east and south. CAP is still strong enough to limit convection, though there is a small CU field beginning to develop near covergence zone in our southwest. This afternoon-Tonight: Best forcing remains well west of our CWA, however vort maxes within SW flow will rotate around western extent of ridge and may help support showers/thunderstorms lingering eastwards as the move off the higher terrain. Stronger forcing slides northeastwards as upper low over SW US moves northeastward late tonight. As CINh continues to weaken this afternoon I can't rule out an isolated thunderstorm along trough axis further east this afternoon, but favored timing/locations will be west in the evening transitioning eastward overnight. Isolated to scattered activity is favored, with higher resolution guidance favoring maxing trough axis in our north as acting moves off the higher terrain in Colorado and this is where I kept slight chance PoPs. DCAPE has increased over 1500 J/KG in NW KS and SW NE, and with well mixed/dry lower levels (sub 9kft) we may see a enhanced risk for microburst potential. SB CAPE has increased to 2000 J/KG range, however ML is much less impressive over the same locations. Considering the isolated/uncertain nature of convection and timing where better convective indies line up I am not sure we will se much of a severe threat. By sunset we should see any limited/isolated severe/strong threat end with decoupling of lower levels. Friday: Surface trough begins to shift further south and east and deep mixing will support lower Tds and breezy conditions. We could see RH values in the upper teens, maybe a few locations near 15%. I have questions on coverage and duration of 15% RH and whether 25 mph gusts correlate with these lower RH values for 3hr. I decided against issuance of fire weather highlights with elevated (not critical) favored. If lower Tds mix further east then we may see a potential, so this will need to be monitored. .LONG TERM...(Friday night through Thursday) Issued at 226 PM MDT Thu Sep 14 2017 Friday night-Sunday: Cold front passes through the area late Friday night into Saturday morning. High temperatures Saturday will be in mid 70s to low 80s across the area. It is possible that temps do not even get that warm if the NAM verifies with its post frontal stratus for the majority of the day (current run of the NAM MOS shows a high of 68 in Goodland on Saturday). Will have a chance of showers and thunderstorms Saturday evening and Sunday evening. No severe weather expected at this time. Temperatures will continue to be close to normal, which will be still feel cooler compared to what the area has experienced the past week. Monday-Thursday: Monday and Tuesday should be relatively quiet weather days with temperatures returning to above normal values due to persistent southwest flow. All global models are showing the remainder of the week could be fairly active. GFS, JMA, CMC, and ECMWF all show either a strong negatively tilted longwave trough or a closed low approaching the CWA from the West. Currently, while models are not in agreement on location, strength, and timing, all are depicting a strong feature in the long term. This will be closely monitored by future shifts as we head into next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 541 PM MDT Thu Sep 14 2017 VFR conditions forecast for the TAFs. Main impact will be the low level wind shear at both sites tonight as a strong low level jet moves overhead. Winds could be quite variable for KMCK during the evening as a pre-frontal trough sets up near the site. Otherwise the south winds will become breezy Friday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...SME AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 1109 AM MDT Thu Sep 14 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151715- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1109 AM MDT Thu Sep 14 2017 /1209 PM CDT Thu Sep 14 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few strong thunderstorms will be possible late this afternoon through evening, with nickel size hail and 50 mph winds the main threats. An elevated fire weather threat is possible during the afternoon as much of the region will see relative humidity values drop to around 20 percent with localized wind gusts to 20 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Elevated fire weather conditions are expected again on Friday afternoon across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Goodland KS 549 PM MDT THU SEP 14 2017 COZ090-091-150000- Kit Carson County CO-Yuma County CO- 549 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 600 PM MDT... At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Bonny Reservoir, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bonny Reservoir and Idalia. This includes Highway 385 between mile markers 198 and 215. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3940 10233 3954 10250 3974 10231 3954 10207 TIME...MOT...LOC 2348Z 225DEG 17KT 3953 10235
The Goodland radar (KGLD), 39 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
Mostly pea to dime size hail fell. There were a few quarter size hail stones that fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722182.